Alert archive / Florida / High Surf Advisories in 2018
High Surf Advisory 5, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Sep 12, 2018, 11:04 AM EDT for Volusia County, Florida. It took effect at Sep 12, 2018, 5:00 PM EDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2018, 11:04 AM EDT (15:04 UTC)
- In effect from
- Sep 12, 2018, 5:00 PM EDT
- Expired
- Sep 13, 2018, 8:00 PM EDT
- In force
- 27 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 3.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WHUS42 KMLB 121504 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 1104 AM EDT Wed Sep 12 2018 ...HIGH SURF ADVISORY FOR THE EAST CENTRAL FLORIDA COAST FROM 5 PM THIS AFTERNOON THROUGH LATE THURSDAY EVENING... ...HIGH RISK OF RIP CURRENTS THROUGH 8 PM EDT THIS EVENING... FLZ047-054-059-064-141-147-140300- /O.NEW.KMLB.SU.Y.0005.180912T2100Z-180914T0300Z/ /O.CON.KMLB.RP.S.0024.000000T0000Z-180913T0000Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 1104 AM EDT Wed Sep 12 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM EDT THURSDAY... The National Weather Service in Melbourne has issued a High Surf Advisory, which is in effect from 5 PM this afternoon to 11 PM EDT Thursday. * WAVES AND SURF...High surf will develop into late afternoon and this evening along the east central Florida beaches and continue through tonight into Thursday as large swells from Hurricane Florence make their way toward shore. The large and battering waves will make entering the surf hazardous for beach goers tonight and Thursday. The risk of strong rip currents will also continue into late week. * TIMING...The threat for strong rip currents will be present all day, however the risk will be highest during the afternoon due to tidal effects. High surf is expected by this evening through Thursday at east central Florida beaches. * IMPACTS...Rip currents will be dangerous and life threatening today! Numerous water rescues have occurred over the past several days, with even stronger rip current conditions expected today! Building surf this evening into Thursday will be hazardous to beach goers. The large waves can knock you down and make you susceptible to being caught in a rip current. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Only swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. && $$ Volkmer
3 follow-up statements
261 WHUS42 KMLB 130121 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 921 PM EDT Wed Sep 12 2018 ...HIGH SURF ADVISORY FOR THE EAST CENTRAL FLORIDA COAST THROUGH LATE THURSDAY EVENING... FLZ047-054-059-064-141-147-131000- /O.CON.KMLB.SU.Y.0005.000000T0000Z-180914T0300Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 921 PM EDT Wed Sep 12 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THURSDAY... * WAVES AND SURF...High surf along the east central Florida beaches will continue through tonight into Thursday as large swells from Hurricane Florence make their way toward shore. The large and battering waves will make entering the surf hazardous for beach goers through Thursday. The risk of strong rip currents will also continue into late week. * TIMING...High surf is expected to continue tonight through Thursday at east central Florida beaches. Minor beach erosion will be possible during the times of high tide, which will occur between 10 PM to Midnight tonight and again around 11 AM to Noon Thursday. The threat for strong rip currents will be present through late week, however the risk will be highest during the the afternoon hours due to tidal effects. * IMPACTS...Rip currents will be dangerous and life threatening through late week! Numerous water rescues have occurred over the past several days. Building surf through Thursday will be hazardous to beach goers. The large waves can knock you down and make you susceptible to being caught in a rip current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Only swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
001 WHUS42 KMLB 130727 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 327 AM EDT Thu Sep 13 2018 FLZ047-054-059-064-141-147-140300- /O.NEW.KMLB.RP.S.0025.180913T0727Z-180914T0000Z/ /O.CON.KMLB.SU.Y.0005.000000T0000Z-180914T0300Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 327 AM EDT Thu Sep 13 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... The National Weather Service in Melbourne has issued a High Rip Current Risk, which is in effect through this evening. * WAVES AND SURF...High surf along the east central Florida beaches will continue today as large swells from Hurricane Florence make their way toward shore. The large and battering waves will make entering the surf hazardous for beachgoers today. The risk of strong rip currents will continue into the weekend. * TIMING...Minor beach erosion will be possible during the time of high tide, which will occur between 10 am and noon. The threat for strong rip currents will be present through late week, however the risk will be highest during the the afternoon hours due to tidal effects. * IMPACTS...Rip currents will be dangerous and life threatening through late week! Numerous water rescues have occurred over the past several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. && $$ Ulrich
844 WHUS42 KMLB 131948 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 348 PM EDT Thu Sep 13 2018 FLZ047-054-059-064-141-147-140000- /O.EXT.KMLB.SU.Y.0005.000000T0000Z-180914T0000Z/ /O.CON.KMLB.RP.S.0025.000000T0000Z-180914T0000Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 348 PM EDT Thu Sep 13 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WAVES AND SURF...High surf along the east central Florida beaches will continue into early evening as moderate to large swells from Hurricane Florence make their way toward shore. The large waves will make entering the surf hazardous for beachgoers today. The risk of strong rip currents will continue into the weekend. * TIMING...Minor beach erosion will be possible during the time of high tide. The threat for strong rip currents will be present through late week, however the risk will be highest during the the afternoon hours due to tidal effects. * IMPACTS...Rip currents will be dangerous and life threatening through late week! Numerous water rescues have occurred over the past several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. && $$ VOLKMER
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 12, 10:45 AM EDT, 19 minutes earlier.
Area forecast discussion, Sep 12, 10:45 AM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1045 AM EDT Wed Sep 12 2018 ...Boating/Surf Zone Conditions to Deteriorate Rapidly This Afternoon and Tonight... .DISCUSSION... Latest RAP40 analysis shows broad ridging extending from the Mid Atlc into the Deep South, steering Major Hurricane Florence steadily toward the Carolina Coast. Interaction between these two WX systems is generating a deep 10-15KT NErly flow acrs the FL Peninsula, confirmed by lcl wind wind profilers. Climatologically, NE flow patterns tend to result in low tsra coverage acrs east central FL. Morning RAOBs show fairly high moisture acrs the region with PWat values btwn 1.75"-2.00"...RAP40 estimating values closer to 2.00"- 2.25", suggesting high rainfall chances. Much of this moisture, however, is trapped abv the H50 lvl in the form of mid/upr lvl debris cloud generated by a tropical disturbance over the Yucatan region. Furthermore, mid lvls are fairly dry as RAP40 indicated avg H85-H50 dewpoint depressions btwn 5-7C. Regional dynamic support is quite weak as the FL Peninsula has become sandwiched btwn Hurricane Florence and the tropical disturbance to the SW. Peripheral subsidence btwn both of these systems will tend to suppress vertical motion this aftn. Indeed, H85- H30 omega/vorticity and H30-H20 divergence fields are quite weak or even neutral. Mid lvl temps are not providing much in the way of thermodynamic instability either. In fact, H70 temps have warmed to arnd 10C, a value that is indicative of a mid lvl thermal ridge. H50 temps btwn -6/-7C do not indicate a particularly unstable mid lvl as lapse rates thru the H85-H50 lyr are hovering arnd 5.5C/KM. Despite near full sun over much of the CWA this mrng, the limited low lvl moisture and mid lvl instability, and deep lyr NE flow, PoPs will be on the low side this aftn. Low end chc PoPs over the interior are a good bet...coastal regions should see the east coast sea breeze push far enough inland before convective triggers are met...slgt chc PoPs here. The long period swell train generated by Hurricane Florence will increase substantially this aftn with seas expected to reach 5-7FT nearshore and 6-8FT offshore. Rough surf and a High Rip Current Threat will persist along area beaches. Conds not meeting High Surf Advisory criteria as of yet, but conds are inevitable. Anticipate the HSA by mid aftn. && .AVIATION...Thru 13/12Z. Sfc Winds: Thru 13/00Z...N/NE 6-10KTS. Btwn 13/01Z-13/04Z...bcmg N/NW AOB 3KTS. Vsbys/WX/Cigs: Btwn 12/16Z-12/24Z...interior sites chc MVFR shras/IFR tsras...coastal sites slgt chc MVFR shras. Btwn 13/00Z- 13/03Z...W of KOBE-KLEE slgt chc MVFR shras/IFR tsras. && .MARINE... Large swells generated by Hurricane Florence are beginning to impact the region as seas at Buoy010 have increased from arnd 5FT at daybreak to arnd 8FT by late mrng. This swell train will continue to build into the lcl Atlc with seas expected reach 5-7FT nearshore and 6-8FT offshore by late aftn. Seas will cont to build overnight, reaching 7-10FT nearshore and up to 12FT offshore late tonight into Thu. Very dangerous conditions will dvlp at lcl inlets, particularly during the outgoing tide. Breaking waves of 6-8FT in the surf zone are expected. While current sea conds are not meeting SCA criteria, they are inevitable. Will go ahead and hoist the SCA for seas starting at 18Z, contg thru 09Z Fri. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Bragaw/Volkmer
Hazardous weather outlook, Sep 12, 5:23 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 523 AM EDT Wed Sep 12 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-122130- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 523 AM EDT Wed Sep 12 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Developing northeast flow will lead to a low coverage of afternoon lightning storms today, with isolated activity expected to develop mainly over the interior. Storm motion will be to the south and west at around 10 mph. The primary storm threats will be lightning strikes, wind gusts of up to 40 mph, and locally heavy rain. .RIP CURRENT IMPACT... Building long period swells from Hurricane Florence will generate rough surf and a high risk of life threatening rip currents along the beaches of east central Florida. The threat will be present all day, however the risk will be particularly high from about 130 PM through 730 PM, surrounding the time of low tide. Check with your local beach patrol for additional information about ocean hazards. .WIND AND SEA IMPACT... Large long-period easterly swells from Major Hurricane Florence will build notably this afternoon and tonight, up to 6 to 8 feet near the coast and 10 to 12 feet offshore. As a result, boating conditions will become increasingly hazardous, particularly near inlets during the outgoing tides. Small craft should exercise caution. .COASTAL FLOOD IMPACT... Breaking waves in the surf zone will build to 6 to 8 feet tonight as long period swells increase. Minor beach erosion is possible near the times of high tide. .MARINE THUNDERSTORM GUST IMPACT... Gusty winds in excess of 30 knots are possible in isolated thunderstorms this afternoon, mainly over inland lakes. Storm motion will be toward the south and west at around 10 mph. .RIVER FLOOD IMPACT... The Saint Johns River remains in Action Stage just south of Lake Harney near Geneva as well as at Astor. Little change in the river levels are expected this week. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Isolated to scattered afternoon and evening thunderstorms are expected. The main storm threats will be frequent cloud to ground lightning strikes, gusty winds, and heavy downpours producing ponding of water in urbanized and poorly drained areas. Major Hurricane Florence is expected to approach the Carolina coast on Thursday. Florence is forecast to remain northeast of the area so Tropical Storm force winds are not expected at this time; however, long period swells will continue to impact the surf zone and adjacent Atlantic waters resulting in hazardous beach and boating conditions through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Ulrich
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:00 AM EDT | Rip Current Statement | MLB | Volusia | 15 hr |
| Sep 12, 10:52 AM EDT | Small Craft Advisory for Hazardous Seas | MLB | 41 hr |
Nearby
High Surf Advisories in Florida, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.